The Maximum Genus Problem for Locally Cohen-Macaulay Space Curves


Let \({P_{\rm MAX}(d, s)}\) denote the maximum arithmetic genus of a locally Cohen-Macaulay curve of degree d in \({\mathbb{P}^3}\) that is not contained in a surface of degree < s. A bound P(d, s) for \({P_{\rm MAX}(d, s)}\) has been proven by the first author in characteristic zero and then generalized in any characteristic by the third author. In this paper, we construct a large family \({\mathcal{C}}\) of primitive multiple lines and we conjecture that the generic element of \({\mathcal{C}}\) has good cohomological properties. From the conjecture it would follow that \({P(d, s) = P_{\rm MAX}(d, s)}\) for d = s and for every \({d \geq 2s - 1}\). With the aid of Macaulay2 we checked this holds for \({s \leq 120}\) by verifying our conjecture in the corresponding range.

This is a preview of subscription content, access via your institution.


  1. 1.

    Ballico E., Bolondi G., Ellia Ph., Mirò-Roig R.M.: Curves of maximum genus in range A and stick-figures. Trans. Amer. Math. Soc. 349(11), 4589–4608 (1997)

    MathSciNet  Article  Google Scholar 

  2. 2.

    E. Ballico and Ph. Ellia, Beyond the maximal rank conjecture for curves in \({\mathbb{P}^3}\), Space curves (Rocca di Papa, 1985), Lecture Notes in Math., vol. 1266, Springer, Berlin, 1987, pp. 1–23.

  3. 3.

    E. Ballico, Ph. Ellia, and C. Fontanari, Maximal rank of space curve in the range A, European Journal of Mathematics (2018).

  4. 4.

    Beorchia V., Franco D.: On the moduli space of ’t Hooft bundles. Ann. Univ. Ferrara Sez. VII (N.S.) 47, 253–268 (2001)

    MathSciNet  MATH  Google Scholar 

  5. 5.

    Beorchia V.: Bounds for the genus of space curves. Math. Nachr. 184, 59–71 (1997)

    MathSciNet  Article  Google Scholar 

  6. 6.

    C. Bănică and O. Forster, Multiplicity structures on space curves, The Lefschetz centennial conference, Part I (Mexico City, 1984), Contemp. Math., vol. 58, Amer. Math. Soc., Providence, RI, 1986, pp. 47–64.

  7. 7.

    Drézet J.M.: Paramétrisation des courbes multiples primitives. Adv. Geom. 7(4), 559–612 (2007)

    MathSciNet  Article  Google Scholar 

  8. 8.

    D.R. Grayson and M.E. Stillman, Macaulay2, a software system for research in algebraic geometry. Available at

  9. 9.

    L. Gruson and C. Peskine, Genre des courbes de l’espace projectif, Algebraic geometry (Proc. Sympos., Univ. Tromsø, Tromsø, 1977), Lecture Notes in Math., vol. 687, Springer, Berlin, 1978, pp. 31–59.

  10. 10.

    Gruson L., Peskine C.: Genre des courbes de l’espace projectif. II. Ann. Sci. École Norm. Sup. (4) 15(3), 401–418 (1982)

    MathSciNet  Article  Google Scholar 

  11. 11.

    Halphen G. H.: Mémoire sur la classification des courbes gauches algébriques. J. Ec. Polyt. 52, 1–200 (1882)

    Google Scholar 

  12. 12.

    Hartshorne R., Hirschowitz A.: Nouvelles courbes de bon genre dans l’espace projectif. Math. Ann. 280(3), 353–367 (1988)

    MathSciNet  Article  Google Scholar 

  13. 13.

    Hartshorne R.: Connectedness of the Hilbert scheme. Inst. Hautes Études Sci. Publ. Math. 29, 5–48 (1966)

    MathSciNet  MATH  Google Scholar 

  14. 14.

    R. Hartshorne, On the classification of algebraic space curves. II, Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985), Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., Providence, RI, 1987, pp. 145–164.

  15. 15.

    R. Hartshorne, The genus of space curves, Ann. Univ. Ferrara Sez. VII (N.S.) 40 (1994), 207–223 (1996).

  16. 16.

    E. Larson, The maximal rank conjecture, ArXiv e-prints (2017). Available at arXiv:1711.04906 [math.AG].

  17. 17.

    E. Macrì and B. Schmidt, Derived categories and the genus of space curves, ArXiv e-prints (2018). Available at arXiv:1801.02709 [math.AG].

  18. 18.

    Martin-Deschamps and D. Perrin, Sur la classification des courbes gauches, Astérisque (1990), no. 184-185, 208.

  19. 19.

    Martin-Deschamps M., Perrin D.: Le schéma de Hilbert des courbes gauches localement Cohen-Macaulay n’est (presque) jamais réduit. Ann. Sci. École Norm. Sup. (4) 29(6), 757–785 (1996)

    MathSciNet  Article  Google Scholar 

  20. 20.

    Mumford D.: Further pathologies in algebraic geometry. Amer. J. Math. 84, 642–648 (1962)

    MathSciNet  Article  Google Scholar 

  21. 21.

    Schlesinger E.: A new proof of a theorem of Beorchia on the genus of space curves. Math. Nachr. 194, 197–203 (1998)

    MathSciNet  Article  Google Scholar 

  22. 22.

    Schlesinger E.: A speciality theorem for Cohen-Macaulay space curves. Trans. Amer. Math. Soc. 351(7), 2731–2743 (1999)

    MathSciNet  Article  Google Scholar 

  23. 23.

    Vakil R.: Murphy’s law in algebraic geometry: badly-behaved deformation spaces, Invent. Math. 164(3), 569–590 (2006)

    MathSciNet  Article  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Paolo Lella.

Additional information

This research is supported by MIUR funds PRIN 2015 project Geometria delle varietà algebriche (coordinator A. Verra) and by MIUR funds FFABR-BEORCHIA-2018. All authors are members of GNSAGA.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Beorchia, V., Lella, P. & Schlesinger, E. The Maximum Genus Problem for Locally Cohen-Macaulay Space Curves. Milan J. Math. 86, 137–155 (2018).

Download citation

Mathematics Subject Classification (2010)

  • Primary: 14C05
  • Secondary: 14H50
  • 14Q05
  • 13P10


  • Hilbert scheme
  • locally Cohen-Macaulay curve
  • initial ideal
  • weight vector
  • Gröbner basis
  • smooth curve